Alert archive / Wyoming / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 29, 2014, 4:44 PM MDT for Campbell County, Weston County, Wyoming. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2014, 4:44 PM MDT (22:44 UTC)
- Expired
- May 29, 2014, 5:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 196 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:50 PM MDT | HAIL 1 | 19 Se Wright, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:45 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 10.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -491 J/kg
- Mixed-layer LCL
- 2577 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
620
WUUS53 KUNR 292244
SVRUNR
WYC005-045-292345-
/O.NEW.KUNR.SV.W.0021.140529T2244Z-140529T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT THU MAY 29 2014
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CAMPBELL COUNTY IN NORTHEASTERN WYOMING...
SOUTHWESTERN WESTON COUNTY IN NORTHEASTERN WYOMING...
* UNTIL 545 PM MDT
* AT 440 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 16 MILES WEST OF
ROCHELLE...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS WEST OF ROCHELLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4376 10515 4363 10487 4349 10522 4349 10530
4353 10535
TIME...MOT...LOC 2243Z 223DEG 15KT 4354 10526
HAIL...1.00IN
WIND...60MPH
$$
TRIMARCHI2 follow-up statements
265
WWUS53 KUNR 292302
SVSUNR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT THU MAY 29 2014
WYC005-045-292345-
/O.CON.KUNR.SV.W.0021.000000T0000Z-140529T2345Z/
WESTON WY-CAMPBELL WY-
502 PM MDT THU MAY 29 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
CAMPBELL AND SOUTHWESTERN WESTON COUNTIES UNTIL 545 PM MDT...
AT 457 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES WEST OF
ROCHELLE...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS. QUARTER SIZED HAIL WAS
REPORTED 19 MILES SOUTHEAST OF WRIGHT AT 450 PM MDT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS WEST OF ROCHELLE.IN EXTREME SOUTHEASTERN
CAMPBELL AND SOUTHWESTERN WESTON COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4352 10518 4360 10525 4372 10507 4363 10487
TIME...MOT...LOC 2301Z 236DEG 25KT 4360 10512
HAIL...1.00IN
WIND...60MPH
$$
TRIMARCHI750 WWUS53 KUNR 292325 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 525 PM MDT THU MAY 29 2014 WYC005-045-292335- /O.CAN.KUNR.SV.W.0021.000000T0000Z-140529T2345Z/ WESTON WY-CAMPBELL WY- 525 PM MDT THU MAY 29 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT. LAT...LON 4352 10518 4360 10525 4372 10507 4363 10487 TIME...MOT...LOC 2325Z 236DEG 25KT 4369 10493 $$ TRIMARCHI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:41 PM MDT, 3 minutes earlier.
Area forecast discussion, May 29, 4:41 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 441 PM MDT THU MAY 29 2014 .SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT ISSUED AT 255 PM MDT THU MAY 29 2014 WATER VAPOR SHOWS UPPER RIDGE EXTENDING FROM THE CNTRL PLAINS INTO THE UPPER MIDWEST...WITH DEEP TROF ALONG THE WEST COAST. DISTINCT SHORT WAVE IS NOTED MOVING OUT OF THE FOUR CORNERS IN SW FLOW. AT THE SFC...BOUNDARY EXTENDS FROM NWRN SD INTO THE BLKHLS AND IS DRIFTING EWD. THIS AFTN/TONIGHT...MLCAPE VALUES OF 2000-3000 J/KG EXIST EAST OF THE SFC BOUNDARY BUT CAP HAS BEEN SLOW TO ERODE AND SHEAR VALUES NOT IMPRESSIVE. BETTER DEEP LAYER SHEAR IS NOTED BEHIND THE BOUNDARY WHERE A LITTLE LESS CAPE IS AVAILABLE. NOT A LOT OF UPPER SUPPORT EARLY ON...BUT SHOULD SEE SOME STORMS DEVELOP MID AFTN NEAR THE FRONT...WITH BETTER COVERAGE LIKELY LATER THIS AFTN INTO THE EVE HOURS AS UPPER SUPPORT FROM THE FOUR CORNERS ARRIVES. THERE WILL BE SOME SUPPORT FOR ROTATING UPDRAFTS...ESPECIALLY ALONG AND WEST OF THE BOUNDARY WHERE BETTER SHEAR EXTENDS. LARGE HAIL/STRONG WINDS GUSTS THE MAIN THREAT...BUT GIVEN MOISTURE POOLING NEAR THE BOUNDARY ALONG WITH PRETTY DECENT 0-1KM SRH...AN ISOLATED TORNADO POSSIBLE IN NWRN SD. HEAVY RAINS ALSO LIKELY GIVEN HIGHER PRECIPITABLE WATERS...BUT STORM MOVEMENT NOT PARTICULARY SLOW. ACTIVITY COULD FORM INTO AN MCS SO WILL KEEP RELATIVELY HIGH POPS THROUGH THE NIGHT. FRIDAY...UPPER RIDGE WILL HAVE SHIFTED FURTHER EAST WITH THE CWFA INTO DEEPER SW FLOW ALOFT...WITH A MORE POTENT UPPER WAVE ARRIVING IN THE AFTN. SHOULD SEE BEST CHANCES FOR SEVERE CONVECTION IN OUR ERN CWFA WITH SFC BOUNDARY SHIFTING TO OUR FAR ERN ZONES...WITH SOME QUESTION AS TO HOW MUCH INSTABILITY WILL RESIDE IN OUR WRN ZONES. TEMPS WILL BE QUITE A BIT COOLER RELATIVE TO THIS AFTN OVER ALL BUT OUR FAR ERN ZONES. && .LONG TERM...SATURDAY THROUGH THURSDAY ISSUED AT 255 PM MDT THU MAY 29 2014 SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE WEEKEND...AHEAD OF A LARGE UPPER TROF OVER THE WESTERN UNITED STATES. A SERIES OF DISTURBANCES WILL MOVE NORTHEAST ACROSS THE REGION...BRINGING GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS. A DEVELOPING SURFACE LOW AND ASSOCIATED WARM FRONT WILL MOVE ACROSS THE AREA ON SATURDAY. THIS FEATURE...COMBINED WITH ABUNDANT MOISTURE IN PLACE...COULD PRODUCE SOME STRONG TO SEVERE STORMS ACROSS MOST OF THE FORECAST AREA SATURDAY AFTERNOON AND EVENING. THERE COULD BE A THREAT FOR STRONG TO SEVERE STORMS ON SUNDAY AS WELL...ESPECIALLY TO THE SOUTH AND EAST OF THE BLACK HILLS. AN UPPER LOW WITHIN THE TROF WILL TRACK ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS SUNDAY NIGHT AND MONDAY...WITH THE BETTER FOCUS FOR PCPN LIKELY SHIFTING MORE TO NORTHERN AND EASTERN PORTIONS OF THE CWA DURING THAT TIME. AS THE LOW SHIFTS EAST OF THE REGION... THERE COULD BE A BRIEF BREAK IN PCPN CHANCES DURING THE TUESDAY TIMEFRAME...BUT MODELS ARE NOT IN AGREEMENT ON THAT. OTHERWISE...THE NEXT TROF WILL MOVE ACROSS THE WESTERN CONUS DURING MIDWEEK...WITH SHORTWAVE ENERGY AHEAD OF IT BRINGING ADDITIONAL CHANCES FOR STORMS WEDNESDAY AND THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 440 PM MDT THU MAY 29 2014 ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST ALONG A SLOW-MOVING COLD FRONT ACROSS FAR NERN WY...THE BLKHLS... AND NWRN SD THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE... ESPECIALLY FROM THE BLKHLS AREA INTO NWRN SD. BRIEF MVFR CONDITIONS...HAIL...AND GUSTY WINDS ARE EXPECTED WITH ANY STRONGER STORMS. LATE TONIGHT AND EARLY FRIDAY MORNING LOW CLOUDS WITH MVFR CIGS ARE EXPECTED TO DEVELOP ACROSS PARTS OF NERN WY...THE BLKHLS...AND WEST-CENTRAL SD BEHIND THE COLD FRONT. THIS WILL PERSIST THROUGH AT LEAST MIDDAY ON FRIDAY. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...JOHNSON LONG TERM...26 AVIATION...BUNKERS
Hazardous weather outlook, May 29, 1:05 PM MDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 105 PM MDT THU MAY 29 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 105 PM MDT (205 PM CDT) THU MAY 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY FROM THE BLACK HILLS INTO NORTHWEST SOUTH DAKOTA. LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY RAINS ARE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON FRIDAY...WITH A BETTER CHANCE OF ORGANIZED SEVERE THUNDERSTORMS ON SATURDAY. THERE IS CHANCE FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, May 29, 3:06 PM MDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT THU MAY 29 2014
WYZ058-292145-
WESTON WY-
306 PM MDT THU MAY 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON COUNTY UNTIL
345 PM MDT...
AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF UPTON...OR 32 MILES
NORTHEAST OF WRIGHT...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
UPTON AND AREAS WEST OF UPTON IN NORTHWESTERN WESTON COUNTY...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4417 10483 4417 10447 4415 10447 4392 10496
4397 10504
TIME...MOT...LOC 2106Z 225DEG 27KT 4398 10492
TRIMARCHISpecial weather statement, May 29, 3:38 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT THU MAY 29 2014
SDZ001-002-292215-
HARDING SD-PERKINS SD-
338 PM MDT THU MAY 29 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EXTREME
NORTHWESTERN PERKINS COUNTIES UNTIL 415 PM MDT...
AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RALPH...OR 25 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
RALPH...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4595 10299 4595 10282 4595 10281 4594 10281
4572 10309 4576 10319 4596 10309 4596 10300
TIME...MOT...LOC 2137Z 212DEG 16KT 4577 10310
TRIMARCHISpecial weather statement, May 29, 4:21 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 421 PM MDT THU MAY 29 2014 WYZ057-058-292300- WESTON WY-WYOMING BLACK HILLS WY- 421 PM MDT THU MAY 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WESTON COUNTY UNTIL 500 PM MDT... AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF UPTON...OR 25 MILES NORTHWEST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... UPTON AND AREAS TO THE SOUTH AND EAST OF UPTON... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4418 10457 4418 10423 4393 10470 4400 10475 TIME...MOT...LOC 2220Z 223DEG 28KT 4401 10464 TRIMARCHI
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:00 PM MDT | Special Weather Statement | UNR | Campbell | 45 min |
| May 29, 3:06 PM MDT | Special Weather Statement | UNR | Weston | 39 min |
| May 29, 4:21 PM MDT | Special Weather Statement | UNR | Weston | 39 min |
| May 29, 5:40 PM MDT | Special Weather Statement | UNR | Weston | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.